MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH ZNN CMN LAG SCREW, 10.5 MM, 95 MM, INCLUDING SET SCREW; ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS

ZIMMER SWITZERLAND MANUFACTURING GMBH ZNN CMN LAG SCREW, 10.5 MM, 95 MM, INCLUDING SET SCREW; ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Insufficient Information (4580)
Date of Event 03/25/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer received other source documents for review.The manufacturer did not receive the device for investigation.Where lot numbers were received for the devices, the device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
Patient was implanted on the left side and during the cephalic screw removal the fins of the screw fractured.Since the screw could not be removed using the screwdriver, the surgeon had to impact the product with the risk of fracture to the acetabulum cup and femoral neck of the patient.
 
Event or Problem Description
No event update.Investigation results are now available.
 
Additional Manufacturer Narrative
Investigation results were made available.Additional: d9, h2, h6.Correction: b4, b5, g3, g6, h3, h10.Review of event description: the event occurred during the nail removal from the left femur.During the cephalic screw removal the fins of the screw got fractured.Since the screw could not be removed using the screwdriver, the surgeon had to impact the product with risk of fracture for the patient (acetabulum cup and femoral neck).Visual examination: the lag screw was returned for investigation.The visual examination shows that the lag screw flanks were cracked and deformed but not completely fractured.In addition, there are circular marks visible on shaft area of the lag screw.This can be caused during the implantation or while trying to remove the lag screw.Surgical technique: the correct lag screw placement/removal is described in the zimmer natural nail system ¿ cephalomedullary standard surgical technique.The product is intended for treatment.The investigation results did not identify a non-conformance or a complaint out of box (coob).It is assumed that the flanks were cracked due to an overload.Possible causes for the overload could be: -unfavorable placement between the instrument and the implant so their contact surface is too small, too high forces will be transmitted on the flanks which lead to a fracture/crack of this section.- pathogenic bone diseases (e.G.Bone tumor) which can affect mechanical properties of the bone (harder/ denser bone substance).This could also lead to higher forces of these sections.However, based on the given information and the results of the investigation, we were not able to identify a specific root cause for this issue.The need for corrective measures is not indicated and zimmer switzerland manufacturing gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).

Brand Name
ZNN CMN LAG SCREW, 10.5 MM, 95 MM, INCLUDING SET SCREW
Common Device Name
ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key11699395
Report Number0009613350-2021-00178
Device Sequence Number11633249
Product Code HSB
UDI-Device Identifier00889024298446
UDI-Public00889024298446
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K091566
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2021
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/12/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date05/31/2024
Device Model NumberN/A
Device Catalogue Number47-2485-095-10
Device Lot Number2995906
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/21/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/29/2021
Supplement Date Received by Manufacturer07/15/2021
Initial Report FDA Received Date04/21/2021
Supplement Report FDA Received Date08/12/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age50 YR